Connecticut, 2018

Flood in Connecticut, January 23 to 26, 2018

January 23 to 26, 2018 · NWS ALY · 1 event in 1 county or zone

An approaching warm front brought temperatures into the 50s on the 23rd along with a batch of showers. Additional showers occurred in the evening along a cold front, bringing rainfall totals to a half inch to an inch across Litchfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An approaching warm front brought temperatures into the 50s on the 23rd along with a batch of showers. Additional showers occurred in the evening along a cold front, bringing rainfall totals to a half inch to an inch across Litchfield County. The mild temperatures and rainfall caused the Housatonic River to rise in the vicinity of a long-lived ice jam near Kent, resulting in flooding, road closures, and evacuations of houses along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 23, 7:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 23, 7:12 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Albany NY
712 PM EST Tue Jan 23 2018

.SYNOPSIS...
A cold front will sweep across the region this evening, accompanied
by increasing wind and some rain and snow showers. In the wake
of the cold front, colder air will return with brisk conditions
through Thursday. Some snow showers may bring light snow
accumulations for areas mainly north and west of the Capital
Region tonight into Wednesday morning.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Flood Watch remains in effect into Wednesday morning for the
local area as rainfall along with some snowmelt may be enough to
dislodge river ice which would then move downstream and
potentially jam at preferred locations, or may allow water to
pool behind existing ice jams which currently remain in place.

Expect increasing winds along with some spotty rain and snow
showers later this evening, changing to snow showers later
tonight. Some Lake Enhancement is expected across northern and
central Herkimer County, where 2-4 inches of snow accumulation
is expected through daybreak. Elsewhere, snow showers are
expected to extend into valley areas at times, especially toward
daybreak. Some scattered coatings to areas of less than one
inch could occur, greatest across higher terrain.

Winds will increase toward and especially after midnight, with some
gusts up to 45 mph possible. Strongest winds are expected to be
within the Mohawk River Valley, Capital Region and Berkshires.

Overnight lows toward or shortly after daybreak are expected to
range from the mid 20s to around 30 in lower elevations, with upper
teens to mid 20s across higher terrain.

For Wednesday, a secondary cold front will be passing through the
region in the morning. Additional snow showers will be possible as
this front passes. Snow showers/flurries should then shift south and
west later in the morning through the afternoon, as low level winds
veer more into the northwest. It will continue quite windy in the
morning, with a slight diminishing of the winds later in the
afternoon. Still could see gusts up to 45 mph through midday. As for
temperatures, a slight recovery could occur later in the morning to
the upper 20s/lower 30s in valleys, and mid 20s across higher
terrain, before gradually falling off in the afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Arctic high pressure will settle into the region bringing below
normal temperatures back and period of fair weather. Aloft, an
upper level trough will swing through Wednesday night into
Thursday with heights beginning to rise during the afternoon and
evening. The upper ridge axis is expected to crest over the
region Friday night while the surface high shifts directly over
the region Friday and with the center of the high shifting off
shore Friday night.

Temperatures Wednesday night will range from around zero degrees to
lower to mid teens. Despite some sunshine Thursday, temperatures
will be below normal with highs mainly in the teens and 20s with
brisk and gusty winds making it feel colder.

With ridging at the surface and aloft along with light to calm
winds and mostly clear skies temperatures will tumble bottoming
out mainly in the single digits Thursday night. With the surface
high shifting off to our east a southerly flow will develop
preventing temperatures falling tumbling Friday night; looking
at lows in the teens to lower 20s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Another warm up and round of rainfall expected this weekend ahead
slow moving cold front. Overall guidance is in agreement with the
longwave pattern with the ridge over the eastern United States
being replaced by a deepening trough as we head through the
weekend into early next week. However there are differences with
the amplitude and timing. The Weather Prediction Center indicated
a blended model approach favoring the slower ECMWF/Canadian/UKMET
over the quicker GFS and we have favored this to maintain forecast
consistency and timing of features. Guidance indicates this system
taps into gulf moisture and has the potential to transport it
northward into our region. The milder temperatures and another
round of rainfall could be renewed concerns for flooding especially
in the vicinity of ice jams.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
For this evening, the cold/occluded front will be moving
through the area, and westerly winds will allow for some mixing.
This should start to allow for flying conditions to improve for
all sites, gradually back to VFR during the overnight hours
tonight, as some drier air starts to work in from the west. Any
showers should be ending with the passage of the front.

Although winds will be light this afternoon, they will increase from
the sw around 5 kts this evening and eventually become westerly
around 10 kts by overnight. Some higher gusts are possible later
tonight, especially at KALB/KPSF, with some gusts up to 25 kts
possible.

During the day Wednesday, mainly VFR conditions are expected with
bkn cigs around 3500 feet.  W-NW winds will be 10-15 kts with some
higher gusts from time to time.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Moderate Operational Impact. Chance of RA.
Sunday: High Operational Impact. Likely RA.

&&

.HYDROLOGY...
Flood watch remains in effect as runoff from the rain and snow melt
will cause rises on rivers and streams and may move and dislodge
ice and/or cause flooding near existing ice jams including watering
to pool behind existing ice jams. Areas in the river channels
which are most prone to ice jam flooding include obstructions in
the channel such as islands, locks, bridge piers and docks;
changes in the channel such as narrowing of the channel, bends,
gorges and intact ice cover; change in channel depth from deep
water to shallow water; and merger of river channels.

Within bank rises are forecast with some rivers coming close to
or reaching action stage with rivers/streams cresting tonight
and Tuesday. An areal flood warning remains in effect for
ongoing flooding due to an ice jam in Warren County. Otherwise,
there are ice jams are in place across the area that are being
monitored for potential flooding.

The mild temperatures across the area will be replaced with a
much colder and more seasonable airmass tonight which will slow
and eventually stop the runoff. It remains cold through the
remainder off the work week. Milder air and another round of
rainfall are expected over the weekend which could be lead to
renewed concerns for flooding especially in the vicinity of ice
jams.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 7 AM EST Wednesday for CTZ001-013.
NY...Flood Watch until 7 AM EST Wednesday for NYZ038>043-047>054-
     058>061-063>066-082>084.
MA...Flood Watch until 7 AM EST Wednesday for MAZ001-025.
VT...Flood Watch until 7 AM EST Wednesday for VTZ013>015.

&&

SYNOPSIS...KL
NEAR TERM...KL/11
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...Frugis/11
HYDROLOGY...IAA/Wasula
Hazardous weather outlook, Jan 23, 7:08 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
708 PM EST Tue Jan 23 2018

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-241200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
708 PM EST Tue Jan 23 2018

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York excluding the western
Adirondacks, and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Strong west to northwest winds are expected to develop tonight. If
the potential for wind gusts over 45 mph increases, then a wind
advisory will be issued.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Strong west to northwest winds are expected to continue into
Wednesday. If the potential for wind gusts over 45 mph increases,
then a wind advisory will be issued.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding to the National Weather
Service.

NYZ032-033-241200-
Northern Herkimer-Hamilton-
708 PM EST Tue Jan 23 2018

This Hazardous Weather Outlook is for the western Adirondacks of
eastern New York.

.DAY ONE...Tonight.

Strong west to northwest winds are expected to develop tonight. If
the potential for wind gusts over 45 mph increases, then a wind
advisory will be issued.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong west to northwest winds are expected to continue into
Wednesday. If the potential for wind gusts over 45 mph increases,
then a wind advisory will be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 23, 3:18 PM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Albany NY
318 PM EST Tue Jan 23 2018

CTZ001-MAZ001-025-NYZ038>043-047>054-082>084-VTZ013>015-240015-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
Including the cities of Torrington, Dalton, Hancock, Pittsfield,
Florida, North Adams, Sandisfield, Great Barrington,
South Egremont, Ilion, Herkimer, Little Falls, Mohawk, Frankfort,
Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake,
Saratoga Springs, Bolton Landing, Johnsburg, North Creek,
North River, Warrensburg, Hague, Huletts Landing, Whitehall,
Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville,
Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson,
Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa,
Mechanicville, Clifton Park, Waterford, Westerlo, Altamont,
Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge,
Hoosick Falls, Stephentown, Caroga Lake, Glens Falls,
West Glens Falls, Hudson Falls, Fort Edward, Cambridge,
Greenwich, Middle Falls, North Easton, Stamford, Bennington,
Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro,
Guilford Center, West Brattleboro, and Bellows Falls
318 PM EST Tue Jan 23 2018

...Areas of Dense Fog through early this evening...

Areas of dense fog will persist through early this evening across
portions of the Mohawk Valley, the Capital Region, the Lake
George and Saratoga region, lower elevations in southern
Vermont and the Berkshires, and portions of Litchfield County.

Visibilities may drop to under one quarter of a mile in these
areas. Motorists should be prepared to encounter areas of greatly
reduced visibilities through early this evening, and allow plenty
of distance between vehicles when encountering areas of dense fog.
Special weather statement, Jan 23, 3:51 PM EST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Albany NY
351 PM EST TUE JAN 23 2018

NYZ032-033-038>040-082-232130-
Southern Fulton-Northern Herkimer-Hamilton-Southern Herkimer-Northern
Fulton-Montgomery-
351 PM EST TUE JAN 23 2018

...A SHOWER WITH STRONG GUSTY WINDS WILL AFFECT WESTERN
HAMILTON...FULTON...HERKIMER AND NORTHWESTERN MONTGOMERY COUNTIES...

At 349 PM EST, a shower with strong gusty winds was located near
Dolgeville, or 10 miles north of Little Falls, moving northeast at
55 mph.

This shower will be near...
  Stratford around 355 PM EST.
  Lake Pleasant and Moffitt Beach Campground around 420 PM EST.

Winds may gust to 45 mph with the passage of this shower.

Other locations impacted by this shower include Ingham Mills,
Whitehouse, Mindenville, Kelhi Corners, Tomantown, Shedd Corners,
Woods Lake, Old City, Powley Place and West Saint Johnsville.

LAT...LON 4331 7511 4333 7508 4335 7508 4386 7514
      4400 7458 4314 7420 4285 7498 4288 7503
      4307 7491 4331 7513
TIME...MOT...LOC 2049Z 240DEG 49KT 4319 7482

MSE
Local storm report, Jan 23, 5:32 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EST TUE JAN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLOOD            5 SSE JOHNSONVILLE      42.84N  73.48W
01/23/2018                   RENSSELAER         NY   911 CALL CENTER

            PITTSTOWN FIRE DEPARTMENT REPORTED FLOODING FROM AN ICE
            JAM ALONG THE SUNKAUISSIA CREEK NEAR ROUTE 7 AND MAPLE
            WAY.

&&

EVENT NUMBER ALY1800869

JEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Litchfield

When
January 23, 9:00 PM EST to January 26, 11:30 AM EST
Where
Litchfield County, 0.39 mi WNW of Kent to 0.15 mi WNW of Bulls Bridge
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.722, -73.487

Flooding occurred in the vicinity of an ice jam on the Housatonic River as mild temperatures and rainfall caused the river to rise. Water was over Route 7 in spots, resulting in its closure between Route 341 and Bulls Bridge Road. Several homes were evacuated. Water was also over Schaghticoke Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736020.